Psychotropic Drug-Induced Glaucoma: A Practical Guide to Diagnosis and Management

CNS Drugs. 2021 Mar;35(3):283-289. doi: 10.1007/s40263-020-00790-w. Epub 2021 Feb 19.

Abstract

This article provides a practical review of the diagnosis and management of angle closure induced by psychotropic agents, including tricyclic antidepressants, antipsychotics and anticonvulsants. Selective serotonin reuptake inhibitors, serotonin-norepinephrine reuptake inhibitors, monoamine oxidase inhibitors and antipsychotics may trigger angle closure by influencing pupil configuration through adrenergic, anticholinergic, serotonergic or dopaminergic mechanisms. Patients with narrow iridocorneal angles are at risk, and these are more common in people with hypermetropia (near-sightedness), older people and individuals with an Asian background. These patients may benefit from a laser peripheral iridotomy, either prophylactically or to relieve an acute angle-closure episode. An idiosyncratic reaction to medications such as topiramate may lead to angle closure through an alternate mechanism, leading to a uveal effusion. Ophthalmological review may be considered prior to commencing medications in high-risk patients.

Publication types

  • Review

MeSH terms

  • Acute Disease
  • Animals
  • Anticonvulsants / adverse effects
  • Glaucoma / chemically induced*
  • Glaucoma / diagnosis*
  • Humans
  • Psychotropic Drugs / adverse effects*
  • Topiramate / adverse effects

Substances

  • Anticonvulsants
  • Psychotropic Drugs
  • Topiramate